Email this article to a friend
MEDICATION IN SEPTEMBER
A year ago I wrote a Note indicating that I thought it was important to take
medication in September. As school was about to start last week, I received
a letter from a Mom saying her teenager did not want to use his medication.
She agreed to let him stop. I strongly advised against this, and decided, with
some changes, to run the material of a year ago, which explains why if a student
isn’t properly medicated at the beginning of school, the whole year can
suffer. Here is that NewsNote:
It’s usually the case that when ADD students return to school un-medicated,
the first marking period goes best and is then followed by a significant decline.
I believe this is due to a few factors. One is the renewed energy and optimism
of both teacher and student as the year starts. Another is the fact that early
material is often a review of information that the student already knows.
Probably the most important reason school may initially go well is that any
new information is presented slowly and without many demands. For example, the
teacher may explain how a book report should be done, review what is required,
and go easy on test grading because it is new material. But by the second marking
period the teacher expects the student to know the material. If they had been
distracted and inattentive during the learning period, the student will get
Additionally, a student who falls behind early may have a difficult time catching
up. For example, in math, learning equations requires paying attention and doing
homework. As the year goes on, there are more equations and several may be needed
to solve a given problem. But if the ADD student hasn’t been able to concentrate,
he can’t draw on several months of learning. Therefore, the failure to
concentrate during the first marking period leads to poor performance later
What this means is that a poor start can translate into a poor year!
It’s always important to understand why a student wants to stop medication.
Is he/she having side effects that we don’t know about or that bothered
them more than we knew? These might include a mild stomach ache or loss of appetite.
Could it be related to a derogatory remark made by a friend or family member?
Or is it related to self esteem and the feeling that needing medication makes
him/her a weak person? Should there be a specific side effect causing the student’s
attitude, please talk with the child and the prescribing physician. Whatever
the reason, it is worth some time to understand and address those feelings.
If a child needs medication and stops, grades will fall and the school year
will go from good to bad to worse. Homework won’t get done, the family
will be stressed, and what is most important, the ADD student will suffer. Therefore,
I believe it is essential that medication be used when school starts! The need
for medication can be reviewed in October or November. Please don’t lose